Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Having constant pain and mucus in bowels after having hip surgery. Should I take miralax?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I am having constant pain, mucus in bowels and occasional small stool passing a wee after having hip surgery. Should I take Miralax to get regular again?
Posted Sat, 23 Mar 2013 in Abdominal Pain
Answered by Dr. Mayank Bhargava 1 hour later
Welcome to XXXXXXX forum.

Let me know the associated symptoms along with abdominal pain.
Do you have abdominal discomfort/ abdominal bloating/ excessive flatulence?
Does this abdominal pain relieve after defecation?
Do you have history of weight gain/ dry skin/ mood swings along with mentioned symptoms?
Do you have history of altered bowel movements?

With the available described symptoms, there appears to be possibility of Irritable bowel syndrome.
Presence of constant abdominal pain, mucus discharge and hard stools suggest the diagnosis.
As constipation is an integral symptom, possibility of thyroid disorder must be rules out.
Past history of hip surgery and old age; both are considered as predisposing factors for mentioned symptoms.
Gastrointestinal motility progressively decreases with age and smooth muscles becomes weak.
Gastrointestinal motility also decreases if a person stick to bed for a long time because of any reason (as in your case due to hip surgery).

You should consult with XXXXXXX medicine specialist/ gastroenterologist and should go for thorough check up.
You should go for complete blood count, thyroid profile, blood sugar and serum electrolytes.
You should also go for colonoscopy to rule out any mucosal pathology.

Miralax contains Polyethylene Glycol and it helps in evacuation by osmotic effect.
Although it is very effective, but you should use sodium picosulphate, milk of magnesia and liquid paraffin.
This preparation has stimulatory effect on intestine and increases gastrointestinal motility.
You should also take plenty of water along with high fibrous diet.

You can ask direct query on this URL:

Hope that helps.
Let me know if I can address any more concerns.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor